RONALD A. CASTELLINO, M.D.; ELI GLATSTEIN, M.D.; M. M. TURBOW, M.D.; SAUL ROSENBERG, M.D.; HENRY S. KAPLAN, M.D.
Seven patients with Hodgkin's disease had radiation pneumonitis or radiation-induced heart disease that developed during MOPP (nitrogen mustard, vincristine sulfate (Oncovin®), procarbazine, and prednisone) chemotherapy that had been preceded by "mantle" radiation therapy. In all patients the symptoms developed shortly after completion of either cycle 1 or cycle 4 of MOPP, the only cycles in which high doses of prednisone are given. Intervals between radiation and the development of overt radiation injury ranged from a few months to 6 years, without any prior radiographic or clinical suggestion of injury. We believe the rapid withdrawal of high-dose corticosteroids may activate subclinical radiation injury in the lungs or heart. The importance of recognizing this syndrome, which responds to high doses of corticosteroids tapered during many months, is emphasized.
RONALD A. CASTELLINO, ELI GLATSTEIN, M. M. TURBOW, SAUL ROSENBERG, HENRY S. KAPLAN. Latent Radiation Injury of Lungs or Heart Activated by Steroid Withdrawal. Ann Intern Med. 1974;80:593–599. doi: 10.7326/0003-4819-80-5-593
Download citation file:
Published: Ann Intern Med. 1974;80(5):593-599.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use